Remember meForgot password?
    Log in with Twitter

article imageB.C. stunned at spike in heroin overdoses in last 48 hours

By Karen Graham     Aug 26, 2016 in Health
Vancouver - Canada has not escaped the recent surge in heroin overdoses this week, with Vancouver seeing literally dozens of cases in the past few days at their injection site and on the streets.
Addiction specialists at the supervised injection site in Vancouver saw 26 overdoses between Tuesday and Thursday this week, a huge increase over the five or six overdoses usually seen on any given day.
"We are seeing a lot of experienced users who are overdosing on less than what they normally use. They were alarmed and we were alarmed,” says Darwin Fisher, the manager of Insite, according to CTV News.
But the overdoses at Insite are just the tip of the iceberg, according to the BC Ambulance Service. They have seen an unreal spike in the number of overdose calls. This past week alone, they had 69 calls for someone who had overdosed, and that is seven times the number they usually get.
Carrie Stefanson of Vancouver Coastal Health says that no one has died, but the alarming increase in ODs is a mystery. Workers at Insite are saying that the drugs the users are injecting are likely spiked with synthetic fentanyl or something stronger. "We’ve been having to give three doses of (the overdose reversal drug) Narcan, which suggests there is a very potent strain of opiates on the street,” Darwin says.
The National Post is reporting that Insite workers have noticed the heroin they are seeing appears to have a substance that is quite different than the characteristic appearance usually seen.
Neil Arao, a manager at Insite said, “They’re saying it’s more beige in colour and more of a fine powder.” Arao says that workers think the substance is probably fentanyl.
Vancouver Coastal Health's Dr. Ronald Joe says the recent cases in Vancouver are cause for alarm. "This is a crisis. We have a crisis on our hands,” he told CTV Vancouver.
But strangely enough, Dr. Joe says no testing is being done on the drugs to find out what they are laced with. Instead of just fentanyl being used to make the heroin more potent, Canada's drug dealers could be using carfentanil, a powerful large animal tranquilizer.
In two counties near the Ohio-Indiana border in the U.S. this week, dozens of drug overdoses occurred, up to 60 in a 48-hour period, and authorities believe they were all attributed to heroin laced with carfentanil, fentanyl, and rat poison. In these overdose cases, authorities reported having to use multiple doses of Narcan.
More about British columbia, heroin overdoses, surge in numbers, Narcan, laced with something
Latest News
Top News